Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 317, NWS Dodge City, KS

August 26, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 1998, 7:57 PM CDT for Trego County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1998, 7:57 PM CDT (00:57 UTC)
Expired
Aug 26, 1998, 8:30 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:01 PM CDTHail 0.75Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS1 KDDC 270056 RRA
SVRDDC
KSC195-270130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 756 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF WAKEENEY MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  WAKEENEY                     BY 800 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 3:15 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED AUG 26 1998

AT 1930Z WDLY SCT TSRA BEGINING TO FIRE AGAIN IN EASTERN CWA ALONG
RETREATING WARM FRONT WHERE CONVERGENCE IS BEST. WILL GO HIGHEST POPS
TSRA (40) IN NORTH AND EAST CWA TONIGHT AT HYS AND P28 AS FRONT
CONTINUES TO MOVE NORTH THROUGH THIS AREA. WILL GO 30 POP WEST OF FRONT
AS CONVERGENCE WEAKER BUT THERE WILL BE NO CAP...ABUNDANT
MOISTURE...AND S/W TROUGH MOVING THROUGH REGION. WILL MENTION LOCALLY
HEAVY RAIN WITH PRECIPITABLE WATER 1.80.

EXPECTING FRONT TO COME BACK AGAIN AS A COLD FRONT TOMORROW EVENING AND
NIGHT AS NEXT S/W ACROSS NORTHERN TIER DRAGS IT THROUGH. MODELS
SURPRISINGLY SIMILAR IN TIMING IT THROUGH CWA BY FRIDAY MORNING. BASED
ON LAST FROPA BELIEVE THIS ONE WILL BE FASTER THAN MODEL FORECAST
BRINGING IT TO NORTHERN ZONES DOORSTEP BY 00Z FRIDAY. WILL PUT IN 20-30
POP TSRA TOMORROW AND 50 POP TOMORROW NIGHT WITH THIS FROPA. WILL GO
HIGHER THAN GUIDANCE ON TEMPS WITH COMPRESSIONAL HEATING AHEAD OF IT.

WITH ANTICIPATION OF FRONT WELL SOUTH OF CWA ON FRIDAY WILL REDUCE POPS.
BELIEVE BEST CHANCE FOR ANY ACTIVITY WOULD BE LATE IN DAY NEAR COLORADO
BORDER IN SE UPSLOPE FLOW. GUIDANCE TEMPS LOOK REASONABLE PERIOD 3 AND
4.

DDC 069/095 065/092 064 315
GCK 068/091 063/092 062 335
EHA 068/091 065/095 064 325
LBL 068/094 065/094 065 325
HYS 070/093 065/094 065 435
P28 071/099 070/095 069 415

.DDC...NONE.

CICCONE

In the hours before

Local storm report, Aug 26, 2:25 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    RICHFIELD                 KS   WIND DAMAGE
08/25/98   MORTON                         MOBILE HOME COMPLETELY
                                          DESTROYED BY A DOWN BURST.
                                          NO ONE HOME A AT THE TIME.
                                          BURST SWATH WAS 1 MILE
                                          WIDE BY 3 MILES LONG WITH
                                          THE MOBILE HOME ON THE
                                          EAST SIDE OF SWATH AND
                                          NEAR THE BEGINNING. TREE
                                          LIMBS WERE DOWN ALSO ALONG
                                          WITH BROKEN WINDOWS TO 2
                                          HOMES SOUTH OF THE TRAILER
                                          CAUSED BY FLYING DEBRIS.
                                          AN OUT BUILDING WAS
                                          DAMAGED WITH A TREE LIMB
                                          STUCK IN THE SIDE.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:44 PM CDTSevere Thunderstorm WarningDDCFord, Gray51 min
Aug 27, 2:46 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Aug 27, 3:19 PM CDTSevere Thunderstorm WarningDDCPawnee51 min
Aug 27, 3:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade50 min
Aug 27, 3:55 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
Aug 27, 4:10 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Aug 27, 4:45 PM CDTSevere Thunderstorm WarningDDCEdwards30 min
Aug 27, 4:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Aug 27, 5:02 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Aug 27, 5:11 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Aug 27, 5:17 PM CDTSevere Thunderstorm WarningDDCEdwards48 min
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Aug 27, 5:34 PM CDTSevere Thunderstorm WarningDDCGray46 min
Aug 27, 5:48 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 27, 6:17 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Aug 27, 6:20 PM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 27, 6:24 PM CDTSevere Thunderstorm WarningDDCGray36 min
Aug 27, 6:31 PM CDTSevere Thunderstorm WarningDDCFord49 min
Aug 27, 6:38 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 27, 6:45 PM CDTFlash Flood WarningDDCGray3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.